Talk

Advanced search

Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.

Warfarin, does anyone know anything about it?

(8 Posts)
Curiousmama Thu 30-Dec-10 16:12:44

My mum's been on it for a while. She had a heart scare a few years back.

Yesterday she had her blood checked and the warfarin was high, over 3.5 I think? Nurse said it could be because she'd had a painkiller the night before?

I did a google at mum's request (although told her not to take it as gospel) it said you shouldn't take ibuprofen with warfarin. Mum had taken it. I told her and she said 'but I've taken them before'

I told her to see GP or specialist as I'm not medic.

bruxeur Thu 30-Dec-10 16:18:54

Ibuprofen + warfarin = increased risk of gastric bleed. Shouldn't affect the INR though. Paracetamol might - did she take that too?

ajandjjmum Thu 30-Dec-10 16:19:47

I know that the blood viscosity (? sp) has to be kept at an ideal level - I think it's 2.5, which is why it needs to be checked regularly, and the dosage adjusted accordingly.

Is she having another check soon?

My DDad was on this for about 20 years, and it does have some side effects, but on the whole, did the job well.

moonmother Thu 30-Dec-10 16:21:24

My Dad's on Warfarin for an irregular heartbeat. It thins his blood and he has to go for fortnightly blood tests to measure the levels.

I do know that since he has been on it, he has had to check with the pharmacist a few times as to what other medication he can take with it. I think Ibruprofen was one of the ones they don't recommended you take.

He has other medical problems and one of those is gout, his Gp found it difficult finding an anti imflammatory that he could use with the Warfarin.

usualsuspect Thu 30-Dec-10 16:25:05

My mums on warfarin and has been told to only takes paracetamol..she has her blood checked about every six weeks and the dose is adjusted accordingly

GrimmaTheNome Thu 30-Dec-10 16:27:12

And make sure she doesn't go and take aspirin instead!!

inthesticks Thu 30-Dec-10 16:30:59

My mum takes warfarin. She has painful arthritis but has been told not to take ibuprofen as it increases the risk of bleeding. Unfortunately paracetamol doesn't work as well.
If her INR was high they will probably adjust the dose for a few days then test again.

Curiousmama Thu 30-Dec-10 16:32:54

Thanks everyone. Yes I told her not to take aspirin. She's 80 so no doubt has been told stuff but forgets. Her much younger dp should go with her to the next appointment IMO as he's the one who makes sure she takes her meds correctly.

She said her blood was 2.5 or 2.6 usually.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: